Winter Weather, New Castle
- When
- January 5, 5:00 AM EST to 12:00 PM EST
- Where
- New Castle forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A period of freezing rain caused hazardous traveling conditions on untreated roadways on the morning of the 5th in New Castle County. Ice accumulations averaged around around five hundredths of an inch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A period of freezing rain caused hazardous traveling conditions on untreated roadways on the morning of the 5th in New Castle County. Ice accumulations averaged around around five hundredths of an inch. Delaware State police reported approximately 50 weather related accidents in New Castle County, one with a serious injury. There were also about 20 disabled vehicles. Precipitation started briefly as sleet between 5 a.m. and 6 a.m. EST on the 5th and then changed to freezing rain by 7 a.m. EST that morning. The precipitation (freezing rain) ended as temperatures rose above freezing between 11 a.m. EST and Noon EST on the 5th. The freezing rain was caused by the return flow off the Atlantic Ocean assisted by a weak stationary front over the Middle Atlantic States. While the air mass aloft warmed, the arctic air mass in place near the surface kept temperatures below freezing as precipitation moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 5, 4:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST SUN JAN 5 2014
.SYNOPSIS...
HIGH PRESSURE CENTERED WELL OFF THE COAST EARLY THIS MORNING WILL
CONTINUE TO LOSE ITS INFLUENCE OVER OUR REGION. A COLD FRONT
EXTENDING FROM MICHIGAN TO TEXAS WILL PROGRESS EASTWARD AND IT
SHOULD REACH EASTERN PENNSYLVANIA, NORTHEASTERN MARYLAND, DELAWARE
AND NEW JERSEY ON MONDAY MORNING. ANOTHER ARCTIC HIGH WILL FOLLOW
FOR LATE MONDAY THROUGH WEDNESDAY. THE CENTER OF THE HIGH IS
FORECAST TO PASS OFF THE COAST ON WEDNESDAY NIGHT OR THURSDAY. AN
UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST IS EXPECTED TO
PASS OVERHEAD IN THE THURSDAY NIGHT INTO FRIDAY TIME FRAME WITH A
SURFACE FRONTAL BOUNDARY POSSIBLY APPROACHING OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WINDS DROPPED OFF OVERNIGHT AND WITH SNOW COVER STILL IN PLACE
THE TEMPS FELL MUCH MORE THAN EXPECTED. HOWEVER AS OF EARLY
MORNING NOW...LOW CLDS ARE ADVANCING QUICKLY NWD ACROSS THE FCST
AREA AND THE CLOUD COVER REVERSES THE TEMP TREND. IN SPITE OF
INCREASING CLOUDS THERE IS LITTLE OR NO PRECIP TO BE SEEN.
FOR TODAY...WILL KEEP THE WSW ADVISORY FOR FREEZING RAIN IN PLACE
AREA WISE, BUT WILL PUSH BACK THE TIMING A COUPLE OF HOURS AS THE
PRECIP SEEMS TO BE DELAYED A BIT. TEMPS TODAY SHOULD RISE ABOVE
FREEZING FROM SE TO NW...SO THE ADVISORY ENDS AROUND MID-DAY FOR
SE PA AND N-CNTRL NJ...BUT CONTS UNTIL 22Z FOR NW NJ, THE LEHIGH
VLY AND SRN POCONOS. BEGINNING AND END TIMES FOR FZRA ARE NOT HIGH
CONFIDENCE...DAY SHIFT WILL MONITOR FOR TIMING ADJUSTMENTS.
WINDS TODAY WILL REMAIN RATHER LIGHT BUT SHOULD BEGIN TO PICK UP
FROM THE E/SE LATER THIS AFTN AS LOW PRESSURE DEEPENS AND MOVES UP
THE LOWER OH VLY. THE OVERALL COVERAGE OF PRECIP IS EXPECTED TO
INCREASE THROUGH THE DAY AS UVV AND RH INCREASE AHEAD OF THE
POWERFUL UPPER TROF MOVING INTO THE UPPER MS VLY BY 00Z MON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
FOR TONIGHT...LOW PRESSURE WILL INTENSIFY RAPIDLY AS IT MOVES
NEWD THROUGH THE LOWER GRTLKS AND INTO SW QUEBEC. THE ASSOCD VERY
STRONG COLD FRONT WILL ACCELERATE EWD AND LIKELY BE MOVING INTO
ERN PA AROUND DAYBREAK MON MORN. STRONG SLY FLOW AHEAD OF THE
FRONT WILL MAINTAIN WARM ADVECTION OVERNIGHT SO TEMPS ARE EXPECT
TO RISE OVERNIGHT INTO THE LOW 40S NW AND LOW 50S SE NEAR THE
SHORE. PERIODS OF LIGHT RAIN WILL CONTINUE OVERNIGHT WITH POSSIBLY
SOME EMBEDDED CNVTV SHOWERS.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
MONDAY MORNING IS EXPECTED TO BEGIN WITH RAIN SHOWERS AND
RELATIVELY MILD TEMPERATURES IN THE SOUTH TO SOUTHWEST SURFACE
FLOW. READINGS ARE FORECAST TO RANGE FROM THE UPPER 30S IN THE
POCONOS TO THE MIDDLE AND UPPER 40S ALONG THE COAST.
A STRONG COLD FRONT IS FORECAST TO SWEEP THROUGH OUR REGION FROM
WEST TO EAST BETWEEN ABOUT 800 AM AND 1000 AM. THE SHOWERS ARE
EXPECTED TO MOVE TO OUR EAST BY EARLY AFTERNOON. ENOUGH COLD AIR
MAY SEEP INTO OUR NORTHWESTERN COUNTIES TO CAUSE THE RAIN SHOWERS
TO CHANGE TO SNOW SHOWERS BEFORE ENDING. A LIGHT SNOW ACCUMULATION
IS POSSIBLE, ESPECIALLY IN THE ELEVATED TERRAIN. TEMPERATURES ARE
ANTICIPATED TO FALL SLOWLY THROUGH THE DAY WITH THE LEADING EDGE
OF THE ARCTIC AIR EXPECTED TO ARRIVE ON MONDAY EVENING.
TEMPERATURES WILL PLUMMET ON MONDAY NIGHT IN THE STRONG COLD
ADVECTION. READINGS SHOULD BE IN THE SINGLE DIGITS BY DAYBREAK ON
TUESDAY WITH BELOW ZERO TEMPERATURES ACROSS OUR FAR NORTHERN
COUNTIES. A WEST NORTHWEST WIND AROUND 15 TO 20 MPH WILL PRODUCE
DANGEROUS WIND CHILL VALUES IN THE MINUS 10 TO MINUS 20 RANGE.
WIND CHILL VALUES AROUND MINUS 25 TO MINUS 30 ARE POSSIBLE IN THE
POCONOS.
THE ARCTIC AIR WILL SETTLE IN OUR REGION FOR TUESDAY AND TUESDAY
NIGHT. THE SKY SHOULD BE MAINLY CLEAR. MAXIMUM TEMPERATURES ARE
FORECAST TO RANGE FROM AROUND ZERO IN THE POCONOS TO 15 OR 20
DEGREES ALONG THE COAST. THE WEST NORTHWEST WIND WILL CONTINUE
AROUND 15 TO 20 MPH ON TUESDAY. WIND SPEEDS ARE FORECAST TO
DECREASE GRADUALLY ON TUESDAY NIGHT ALLOWING TEMPERATURES TO DROP
BACK INTO THE SINGLE DIGITS WITH READINGS AGAIN FALLING BELOW ZERO
IN THE NORTH.
THE AIR MASS SHOULD CONTINUE TO MODIFY ON WEDNESDAY AS THE CORE
OF THE COLD AIR LIFTS NORTHWARD. WEDNESDAY WILL LIKELY BE ANOTHER
COLD DRY DAY. HOWEVER, AFTERNOON READINGS ARE ANTICIPATED TO BE
ABOUT 15 DEGREES WARMER THAN THOSE ON TUESDAY.
THE MID LEVEL LONG WAVE TROUGH SHOULD LIFT TO OUR NORTHEAST AND
ALLOW FOR RIDGING TO DEVELOP FOR THE LATE WEEK PERIOD INTO THE
WEEKEND. THE RESULTING WARMING TREND IS EXPECTED TO BRING NEAR
NORMAL TEMPERATURES BY THURSDAY AND ABOVE NORMAL TEMPERATURES FOR
FRIDAY AND SATURDAY.
THURSDAY SHOULD BE MAINLY DRY WITH PERHAPS A SLIGHT CHANCE OF
LIGHT SNOW ACROSS THE NORTH IN THE DEVELOPING WARM ADVECTION. A
MID LEVEL SHORT WAVE IS FORECAST TO PASS OVERHEAD EITHER LATE ON
THURSDAY NIGHT OR ON FRIDAY MORNING. THE FEATURE IS EXPECTED TO
BRING SOME PRECIPITATION. WE MAY SEE SNOW ACROSS OUR NORTHERN
COUNTIES AND A MIX OF RAIN AND SNOW IN THE SOUTH ON THURSDAY
NIGHT. ANY PRECIPITATION SHOULD CHANGE TO MAINLY RAIN ON FRIDAY
WITH PERHAPS SOME LINGERING SNOW IN THE NORTH.
THE GUIDANCE REMAINS A BIT UNDECIDED REGARDING SATURDAY SO WE
HAVE MAINTAINED A CHANCE OF MAINLY RAIN AS CONDITIONS CONTINUE TO
WARM.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
LOW CLOUDS ARE ADVANCING STEADILY NWD ACROSS THE AREA AND ARE NOW
AFFECTING ALL OUR TAF SITES EXCEPT ABE AND RDG. THIS TREND WILL
CONT THROUGH THE MORNING WITH MVFR CIGS MOVING IN AND GRADUALLY
LOWERING. LIGHT FREEZING RAIN IS EXPECTED TO DEVELOP EVERYWHERE
THIS MORNING EXCEPT MIV AND ACY WHICH WILL BE TOO WARM. THE FZRA
SHOULD CHANGE TO JUST RAIN FOR PHL AND VCNTY BY AROUND MIDDAY AS
TEMPS WARM...BUT FZRA MAY CONTINUE AT ABE/RDG THROUGH MID AFTN.
PRECIP WILL BECOME MORE WIDESPREAD AND STEADIER AS THE DAY GOES ON
AND CONDS ARE EXPECTED TO DETERIORATE FROM MVFR TO IFR BY MID/LATE
AFTN AND TO LIFR DURING THE EVENING. LIGHT AND VRBL WINDS THIS
MORN WILL GRADUALLY INCREASE FROM THE E/SE THIS AFTN AND BECOME
SLY OVERNIGHT.
OUTLOOK...
MONDAY...RAIN SHOWERS ARE EXPECTED, MAINLY IN THE MORNING. A
GUSTY WEST TO NORTHWEST WIND IS ANTICIPATED FOR THE AFTERNOON.
MONDAY NIGHT AND TUESDAY...MAINLY VFR WITH A GUSTY WEST TO
NORTHWEST WIND.
TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR.
&&
.MARINE...
WINDS AND SEAS HAVE DIMINISHED OVER THE FCST WATERS EARLY THIS
MORNING SO THE CURRENT SCA FOR COASTAL WATERS WILL BE CANCELLED.
WINDS/SEAS WILL CONT LIGHT FOR TODAY WITH A RIDGE OF HIGH PRES
OFFSHORE...BUT DEEPENING LOW PRES MOVG FROM THE OH VLY TO SERN
CANADA OVERNIGHT WILL INTENSIFY THE PRES GRADIENT AND ASSOCD SLY
WINDS. SEAS ARE ALSO FCST TO BUILD AGAIN TONIGHT SO A NEW SCA HAS
BEEN ISSUED FOR COASTAL WATERS EFFECTIVE 7PM THIS EVENING AND
CONTINUING INTO MONDAY.
OUTLOOK...
MONDAY...A SMALL CRAFT ADVISORY IS IN EFFECT AS A STIFF SOUTH TO
SOUTHWEST WIND BECOMES WEST NORTHWEST WITH THE PASSAGE OF A COLD
FRONT.
MONDAY NIGHT AND TUESDAY...A GALE WATCH IS IN EFFECT DUE TO THE
ANTICIPATED STRONG COLD ADVECTION AND BRISK WEST TO NORTHWEST
FLOW.
TUESDAY NIGHT AND WEDNESDAY MORNING...A SMALL CRAFT ADVISORY MAY
BE NEEDED AS THE STRONG WEST NORTHWEST FLOW WEAKENS SLOWLY.
WEDNESDAY AFTERNOON THROUGH THURSDAY...NO MARINE HEADLINES ARE
ANTICIPATED.
&&
.CLIMATE...
RECORD LOWS FOR MONDAY (EVENING MIN) TUESDAY AND WEDNESDAY
MORNING JANUARY 6 7 AND 8 ARE BELOW.
1/6 1/7 1/8
KACY... 4 1981 4 1884 2 1981
KPHL... 4 1896 7 1988 2 1970
KILG... 7 1942 10 1988,1942 0 1970
KABE... -4 1968 - 4 1942 -3 1942
KTTN... 5 1904 6 1912 -12 1866
KGED... 6 1969 9 1988 10 1970
KRDG... -6 1904 6 1988 2 1942
KMPO...-22 1904 -5 1988 -13 1942
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON FOR PAZ054-055-060>062.
FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 1 PM EST THIS
AFTERNOON FOR PAZ070-071-101>106.
NJ...FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON FOR NJZ001-007-008.
FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 1 PM EST THIS
AFTERNOON FOR NJZ009-010-012-015.
DE...FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 1 PM EST THIS
AFTERNOON FOR DEZ001.
MD...FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 1 PM EST THIS
AFTERNOON FOR MDZ008.
MARINE...GALE WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON FOR
ANZ430-431-450>455.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 4 PM EST MONDAY
FOR ANZ450>455.
&&
SYNOPSIS...IOVINO
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...IOVINO
AVIATION...AMC/IOVINO
MARINE...AMC/IOVINO
CLIMATE...DRAG/GAINESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 425 AM EST SUN JAN 5 2014 NJZ001-007-008-PAZ054-055-060>062-060930- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 425 AM EST SUN JAN 5 2014 ...FREEZING RAIN ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DANGEROUSLY LOW WIND CHILL VALUES ARE EXPECTED FOR MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-MDZ008-NJZ009-010-012-015-PAZ070-071-101>106-060930- NEW CASTLE-CECIL-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 425 AM EST SUN JAN 5 2014 ...FREEZING RAIN ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DANGEROUSLY LOW WIND CHILL VALUES ARE EXPECTED FOR MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ012-015-019-020-NJZ013-014-016>027-060930- KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- 425 AM EST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DANGEROUSLY LOW WIND CHILL VALUES ARE EXPECTED FOR MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-060930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 425 AM EST SUN JAN 5 2014 ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. FREEZING SPRAY IS LIKELY FROM MONDAY NIGHT INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492830.